Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 24, 2016, 12:57 PM EST for 8 counties in Virginia. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2016, 12:57 PM EST (17:57 UTC)
- Expired
- Feb 24, 2016, 1:29 PM EST
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Radford, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 1:10 PM EST | TSTM WND DMG | 5 S Christiansburg, VA | TREE DOWN ON UNION VALLEY ROAD |
| Feb 24, 1:15 PM EST | TSTM WND DMG | 5 Wsw Blacksburg, VA | TREE DOWN ON PRICES FORK ROAD NEAR MCCOY RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 828 m²/s²
- 0-3 km storm-relative helicity
- 913 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020
WUUS51 KRNK 241757
SVRRNK
VAC063-067-071-121-155-161-750-775-241845-
/O.NEW.KRNK.SV.W.0005.160224T1757Z-160224T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EST WED FEB 24 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
THE WESTERN CITY OF SALEM IN WEST CENTRAL VIRGINIA...
EAST CENTRAL PULASKI COUNTY IN SOUTHWESTERN VIRGINIA...
WESTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
EAST CENTRAL GILES COUNTY IN SOUTHWESTERN VIRGINIA...
WESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
FLOYD COUNTY IN SOUTHWESTERN VIRGINIA...
THE CITY OF RADFORD IN SOUTHWESTERN VIRGINIA...
MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 145 PM EST
* AT 1257 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PRICES FORK TO LAUREL FORK...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
SALEM...
CHRISTIANSBURG...
RADFORD...
AND FLOYD.
THIS INCLUDES VIRGINIA TECH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FOR NORTH CENTRAL
NORTH CAROLINA.
LAT...LON 3694 8058 3732 8057 3733 8045 3732 8043
3734 8038 3735 8028 3734 8026 3735 8025
3737 8006 3684 8005
TIME...MOT...LOC 1757Z 282DEG 15KT 3724 8050 3673 8050
HAIL...1.00IN
WIND...60MPH
$$
JH2 follow-up statements
124
WWUS51 KRNK 241814
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 PM EST WED FEB 24 2016
VAC071-155-750-241824-
/O.CAN.KRNK.SV.W.0005.000000T0000Z-160224T1845Z/
PULASKI VA-GILES VA-CITY OF RADFORD VA-
114 PM EST WED FEB 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR
EAST CENTRAL PULASKI...EAST CENTRAL GILES COUNTIES AND THE CITY OF
RADFORD IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FOR NORTH CENTRAL
NORTH CAROLINA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3684 8005 3701 8038 3728 8049 3733 8041
3733 8040 3734 8037 3735 8028 3734 8026
3735 8025 3737 8006
TIME...MOT...LOC 1814Z 251DEG 44KT 3727 8018 3690 8020
$$
VAC063-067-121-161-775-241845-
/O.CON.KRNK.SV.W.0005.000000T0000Z-160224T1845Z/
CITY OF SALEM VA-ROANOKE VA-FRANKLIN VA-FLOYD VA-MONTGOMERY VA-
114 PM EST WED FEB 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EST
FOR
WESTERN ROANOKE...WESTERN FRANKLIN...NORTHEASTERN FLOYD AND
MONTGOMERY COUNTIES AND THE CITY OF SALEM...
AT 114 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GLENVAR TO NEAR ENDICOTT...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
SALEM...
CHRISTIANSBURG...
SHAWSVILLE...
AND PILOT.
THIS INCLUDES VIRGINIA TECH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FOR NORTH CENTRAL
NORTH CAROLINA.
LAT...LON 3684 8005 3701 8038 3728 8049 3733 8041
3733 8040 3734 8037 3735 8028 3734 8026
3735 8025 3737 8006
TIME...MOT...LOC 1814Z 251DEG 44KT 3727 8018 3690 8020
HAIL...1.00IN
WIND...60MPH
$$
JH611
WWUS51 KRNK 241829
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EST WED FEB 24 2016
VAC063-067-121-161-775-241838-
/O.CAN.KRNK.SV.W.0005.000000T0000Z-160224T1845Z/
CITY OF SALEM VA-ROANOKE VA-FRANKLIN VA-FLOYD VA-MONTGOMERY VA-
129 PM EST WED FEB 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR
WESTERN ROANOKE...WESTERN FRANKLIN...NORTHEASTERN FLOYD AND
MONTGOMERY COUNTIES AND THE CITY OF SALEM IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE THE
WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FOR NORTH CENTRAL
NORTH CAROLINA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3684 8005 3701 8038 3728 8049 3733 8041
3733 8040 3734 8037 3735 8028 3734 8026
3735 8025 3737 8006
TIME...MOT...LOC 1827Z 282DEG 15KT 3726 8011 3689 8013
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 10:35 AM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 24, 10:35 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EST WED FEB 24 2016
.SYNOPSIS...
A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION FROM THE
SOUTHWEST BRINGING GUSTY WINDS...HEAVY RAIN...AND SOME
THUNDERSTORMS TODAY. BEHIND THIS SYSTEM COLDER AIR AND WINDY
CONDITIONS WILL PREVAIL WITH SNOW SHOWERS IN THE MOUNTAINS INTO
FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1030 AM EST WEDNESDAY...
NO CHANGES TO PREVIOUS THINKING. WEDGE REMAINS IN PLACE ACROSS
THE AREA BUT IT IS ERODING ALONG THE SOUTHEASTERN AND WESTERN
PERIPHERY. BELIEVE THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM
THE BLUE RIDGE EAST THIS AFTERNOON AS THE WEDGE ERODES AND THE
COLD FRONT MOVES THROUGH WITH STRONG DYNAMICS. WILL NOT BE MAKING
ANY CHANGES AT THIS TIME TO THE CURRENT SUITE OF WATCHES AND
WARNINGS ALREADY IN EFFECT.
PREVIOUS AFD...
WEDGE FIRMLY IN PLACE THIS MORNING WITH RAIN/DRIZZLE COVERING MUCH
OF THE AREA...WITH MOST OF THE RAIN IN THE NC MTNS AND FOOTHILLS
NORTH INTO SOUTHERN VA BLUE RIDGE.
WEATHER TODAY WILL BE VERY ACTIVE WITH SEVERAL ISSUES TO DEAL WITH.
GRADIENT WINDS...FLOOD THREAT AND SEVERE THUNDERSTORM THREAT.
THIS MORNING...STRONG SFC LOW WAS LOCATED OVER WESTERN TN. WEDGE
FRONT WAS LOCATED FROM SRN WV SOUTH TOWARD UPSTATE SC/NE GA THEN
EAST ACROSS SRN NC. QUESTION WILL BE HOLD QUICK THE RAIN/WAA AND
STRONG LOW LVL JET CAN ERODE THE WEDGE TODAY. MODELS TEND TO BE TOO
QUICK IN THIS...BUT GIVEN SUCH A STRONG SOUTHERLY JET AND WITH
MODERATE TO HEAVY RAINS...WARMER AIR SHOULD WIN OUT BY MID TO LATE
AFTERNOON. THE ACTUAL SFC LOWS MOVES NORTH INTO THE OHIO VALLEY THIS
AFTERNOON WITH HIGH PRESSURE WEDGE RETREATING.
A 60+ KT LOW LVL JET ACROSS TN THIS MORNING WORKS EAST TO THE
PIEDMONT BY MID AFTERNOON THEN EAST OF US BY THIS EVENING. THIS WILL
BE A CULPRIT FOR GRADIENT WINDS TO EXCEED 45 MPH AT TIMES OVER THE
SRN WV TO NW NC MTNS IN THE FAVORED SE DOWNSLOPE AREAS. WIND
ADVISORY REMAINS IN EFFECT FOR THESE AREAS THROUGH 4 PM...WHEN THE
SE LOW LVL COMPONENT TURNS MORE SOUTH THEN SOUTHWEST. GIVEN THE
STRONG LOW LVL WINDS...THE HIGHER RIDGES OF THE BLUE RIDGE AND
ALLEGHANYS MAY PASS WIND ADVISORY LEVELS...HOWEVER...THE WEDGE
APPEARS TO KEEP THE STRONGEST WINDS FROM AFFECTING MOST OF THE
POPULATION.
AS FAR AS THE FLOOD THREAT...SEE HYDRO DISCUSSION BELOW. NO CHANGES
TO THE HEADLINE THOUGH FLASH FLOODING THREAT WILL BE HIGHER AT TIMES
GIVEN DEEPER CONVECTION EXPECTED ESPECIALLY ALONG/EAST OF THE BLUE
RIDGE LATE THIS MORNING THRU THIS AFTERNOON.
FOR SEVERE WX...THE STORM PREDICTION CENTER HAS AN HIGHEST RISK
SOUTHEAST OF A CHARLOTTE COURT HOUSE TO DANVILLE TO REIDSVILLE
LINE...WITH SLIGHT RISK AS FAR WEST AS THE BLUE RIDGE. THE DYNAMICS
ARE THERE FOR SVR WINDS...WITH BULK SHEAR OF 60 KTS...STORM MOTION
SPEED WILL BE 40 TO 55 KTS. STORM RELATIVE HELICITIES WILL ALSO BE
HIGH IN THE 400-600 RANGE AND WITH RETREATING WEDGE FRONT EXPECT
SOME POTENTIAL SPINUPS. THE LIMITING FACTOR IS THERMODYNAMICS AS
CLOUD COVER WILL BE EXTENSIVE...BUT HIGH-RES MODELS FAVOR BREAKS IN
BETWEEN THE RAIN/DRIZZLE THIS MORNING AND THE LINE OF CONVECTION
LATER THIS AFTERNOON. THIS SPELLS A GOOD POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS TO FIRE UP. STILL THINK BIGGEST THREAT WILL LIE IN THE
FAR SE CWA AROUND SOUTH BOSTON...DANVILLE/YANCEYVILLE...AND POINTS
SOUTH AND EAST. ALL OF THIS WILL BE HIGHLIGHTED IN THE HWO.
AS FOR TEMPS WILL SEE IT STAY IN THE 40S ACROSS THE WEDGED AREAS
THROUGH MIDDAY/EARLY AFTERNOON THEN WARM INTO THE 50S BY 3-5PM. HAVE
IT WARMER WHERE WEDGE BREAKS DOWN FASTER...I.E. SOUTHSIDE VA/NW NC
PIEDMONT WHERE IT SHOULD GET TO THE LOWER TO MID 60S. THIS FORECAST
HINGES ON THE WEDGE BREAKING BUT NOT UNTIL LATE. SO IF THE WEDGE
STAYS IN PLACE LONGER...WE BUST THE FORECAST ON THE WARM SIDE...BUT
IF THE WEDGE ERODES FASTER...AND SUNSHINE PUSHES THROUGH FOR AN
HOUR...TEMPS IN DANVILLE TO SOUTH BOSTON TO YANCEYVILLE COULD TOP 70.
WENT CLOSER TO THE HIGH-RES LOCAL WRF...THE 06Z LAMP AND THE NAM
GUIDANCE WHICH HOLDS THE WEDGE LONGER...BUT NOT TOO LONG.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AS OF 400 AM EST WEDNESDAY...
RAPIDLY DEEPENING CYCLONE WILL CONTINUE TO GAIN LATITUDE
TONIGHT...MOVING FROM OHIO INTO SOUTHERN ONTARIO...THE SURFACE
PRESSURE FALLING TO NEAR 980 MB BY DAYBREAK THURSDAY. THE
ASSOCIATED SURFACE COLD FRONT WILL MOVE OFF THE EAST
COAST...PRESSURE RISES IN THE WAKE OF THE FRONT AND DEPARTING
CYCLONE RESULTING IN STRONG GUSTY WINDS WHICH ARE EXPECTED TO LINGER
THROUGH THURSDAY NIGHT. 85H WINDS...OR WINDS 3 TO 5KFT ABOVE THE
SURFACE WILL BE HUMMING ALONG AT NEAR 50 KTS. THIS SHOULD TRANSLATE
INTO HEALTHY SURFACE GUSTS...ESPECIALLY ALONG THE RIDGE CRESTS.
IN ADDITION TO THE WIND...COLD AIR ADVECTION WILL BRING TEMPERATURES
BACK TO A MORE WINTRY FEEL. MODELS ARE IN AGREEMENT THAT H85 TEMPS
BOTTOM OUT AROUND -12C BY DAYBREAK FRIDAY. THIS WILL CAUSE ANY
LINGERING MOISTURE TO CHANGE OVER TO SNOW WITH PRIMARY IMPACT FROM
ACCUMULATION CONFINED TO AREAS WEST OF THE BLUE RIDGE...AND MOST
PROMINENTLY ALONG OUR WESTERN SLOPES FROM THE MOUNTAINS WEST OF
LEWISBURG TO THE HIGH COUNTRY OF NORTH CAROLINA. FROM LATE TONIGHT
THROUGH FRIDAY MORNING...OVER ABOUT A 24 TO 30 HOUR PERIOD...WILL BE
LOOKING AT 3 TO 4 INCHES OF ACCUMULATION FOR ELEVATIONS ABOVE 3500
FEET...AND AN INCH OR TWO IN BOONE...TAZEWELL...BLUEFIELD...AND
LEWISBURG. A DUSTING TO AN INCH IS POSSIBLE IN THE NEW RIVER VALLEY
AND HIGHLANDS OF VA...AND JUST FLURRIES ALONG THE BLUE RIDGE. DRY
DOWNSLOPE WINDS WILL SCOUR THE CLOUDS EAST OF THE BLUE RIDGE WITH
LITTLE OR SNOW SHOWER ACTIVITY FOR THE FOOTHILLS AND PIEDMONT.
WILL NEED TO ADDRESS THE WIND AND SNOW ACCUMULATION HAZARD AT SOME
POINT WITH A HEADLINE...IN OTHER WORDS A WINTER WEATHER ADVISORY OR
WIND ADVISORY. FOR NOW...WILL CONTINUE TO HIGHLIGHT THIS IN THE
HAZARDOUS WEATHER OUTLOOK IN LIEU OF ADDING MORE HEADLINES TO THE
HODGEPODGE OF WATCHES/WARNINGS/ADVISORIES THAT WE ARE ALREADY
ADDRESSING IN THE NEAR TERM FORECAST.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 250 PM EST TUESDAY...
BY SATURDAY...HIGH PRESSURE SHOULD FINALLY BUILD OVERHEAD AND
PROVIDE DRY WEATHER THROUGHOUT THE MID ATLANTIC. THE HIGH SHOULD
SHIFT EASTWARD ON SUNDAY...AND ALLOW MILDER AIR TO RETURN FROM THE
SOUTHWEST. AS A RESULT...TEMPERATURES COULD EASILY JUMP TEN DEGREES
HIGHER BETWEEN SATURDAY AND SUNDAY. THE NEXT LOW PRESSURE SYSTEM
SHOULD ARRIVE BY MONDAY...BUT THERE REMAINS CONSIDERABLE UNCERTAINTY
WITH DETAILS IN TIMING AND QPF BETWEEN THE 12Z GFS AND 12Z ECMWF
MODELS. REGARDLESS...THE PRECIPITATION APPEARS TO BE JUST RAIN FOR
MONDAY...SO CHANCE POPS WERE INSERTED WITH THE HIGHEST VALUES IN THE
WESTERN MOUNTAINS. THE RAIN MAY CHANGE OVER TO UPSLOPE SNOW SHOWERS
DURING MONDAY NIGHT...BEFORE TRANSITIONING BACK TO RAIN ON TUESDAY.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
AS OF 645 AM EST WEDNESDAY...
TAF SITES ARE EXPECTED TO CONTINUE TO EXPERIENCE POOR FLIGHT
CONDITIONS THROUGH EARLY AFTERNOON WITH WEDGE RETREATING/ERODING
FROM BLF/DAN NWD THROUGH TONIGHT AS STRONG LOW LVL JET MIXES
WARMER AIR DOWN.
ISSUES WILL LOW CIGS/VSBYS AT TIMES EARLY ALONG WITH LOW LVL WIND
SHEAR. WINDS WILL BECOME GUSTY FROM THE SE THEN SW TO WEST THROUGH
THE PERIOD.
RAIN WILL BE HEAVY AT TIMES...ESPECIALLY FROM BCB/ROA EAST AND
THUNDERSTORMS WILL ALSO BE PREVALENT MORESO SOUTH AND EAST OF
KDAN. ATTM...CONFIDENCE NOT HIGH IN HAVING THUNDER PREDOMINANTLY
IN TAFS AND LEFT VCTS AT LYH/DAN ONLY. IN ADDITION...SOME
THUNDERSTORMS WILL BE STRONG TO SEVERE WITH DAMAGING WINDS.
FRONT AND RAIN SWINGS EAST BY 00Z...THEN COLDER SW TO W WINDS KICK
IN OVERNIGHT. SNOW SHOWERS POSSIBLE AT BLF/LWB TOWARD 12Z THU.
GUSTS ALONG AND WEST OF THE BLUE RIDGE WILL BE IN THE 20 TO 30 KT
RANGE OR HIGHER LATER TONIGHT.
EXTENDED DISCUSSION...
MOUNTAIN SNOW SHOWERS WITH MVFR/IFR CEILINGS INTO FRIDAY MORNING.
WINDS SPEEDS. UPSLOPE SNOW SHOWERS WILL DIMINISH ON FRIDAY NIGHT
AS HIGH PRESSURE BUILDS INTO THE AREA. VFR CONDITIONS ARE EXPECTED
FOR SATURDAY AND SUNDAY UNDER THE HIGH.
&&
.HYDROLOGY...
AS OF 345 AM EST WEDNESDAY...
THE LATEST BLENDED TPW IMAGERY CONTINUES TO SHOW WELL DEFINED PW
PLUME EXTENDING INTO THE EASTERN U.S. THE PWAT ANOMALIES ARE ABOUT 2
TO 4 STANDARD DEVIATIONS ABOVE THE MEAN. TODAY WILL BE ABOUT WHERE
THE DEEPER CONVECTION OCCURS AND HOW FAST IT MOVES ACROSS. OUTSIDE
DEEP CONVECTION WILL SEE PERIODS OF LIGHT TO MODERATE RAIN/RAIN
SHOWERS. WITH CONVECTION THINK THREAT OF FLASH FLOODING
EXISTS...THOUGH SPEED OF STORMS WILL BE RAPID. NO CHANGES TO THE
FLOOD WATCH AS RIVERS AND STREAM CONTINUE TO RUN HIGH AND GROUND
REMAINS SATURATED.
RAINFALL AMOUNTS WILL BE HIGHER NEAR THE BLUE RIDGE AND EAST AS
THINK SE COMPONENT TO THE SFC/LOW LVL WINDS WORK AS A RAIN SHADOW TO
THE NORTHWEST OF THE BLUE RIDGE...THOUGH THEN INCREASE AMOUNTS AGAIN
UPSLOPE INTO THE ALLEGHANYS. AVERAGE RAINFALL AMOUNTS FROM EARLY
THIS MORNING THROUGH THE END OF THE DAY WILL RANGE FROM ONE QUARTER
TO ONE HALF INCH ON THE WEST SIDE AND PORTIONS OF THE PIEDMONT...TO
1 TO 2 INCHES NEAR AND EAST OF THE BLUE RIDGE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR VAZ007-009>020-
022>024-032>035-043>047-058-059.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR VAZ007-009-010-
012-015.
NC...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR NCZ001>006-018>020.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR NCZ001-002-018.
WV...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR WVZ042>044-507-508.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR WVZ042.
&&
SYNOPSIS...JH/WP
NEAR TERM...MBS/WP
SHORT TERM...PM
LONG TERM...PW
AVIATION...AMS/RCS/WP
HYDROLOGY...WPHazardous weather outlook, Feb 24, 11:42 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1142 AM EST WED FEB 24 2016 NCZ003-019-VAZ011-013-014-016>020-022>024-032>035-WVZ044-507-251645- SURRY-WILKES-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-MONROE-EASTERN GREENBRIER- 1142 AM EST WED FEB 24 2016 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. IN ADDITION...A FEW THUNDERSTORMS COULD BRING STRONG WIND GUSTS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG NORTHWEST WINDS MAY ALSO GUST TO ADVISORY LEVELS LATE THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ043-508-251645- SUMMERS-WESTERN GREENBRIER- 1142 AM EST WED FEB 24 2016 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG NORTHWEST WINDS ALONG WITH ACCUMULATING SNOWFALL MAY REACH ADVISORY LEVELS FROM THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-251645- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- 1142 AM EST WED FEB 24 2016 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG NORTHWEST WINDS ALONG WITH ACCUMULATING SNOWFALL MAY REACH ADVISORY LEVELS FROM LATE TONIGHT INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004-020-VAZ043>047-058-059-251645- STOKES-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1142 AM EST WED FEB 24 2016 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THE MAIN THREAT WILL BE DAMAGING WINDS...WITH ISOLATED TORNADOES ALSO POSSIBLE. THE TIMING FOR THIS WILL BE BETWEEN NOON AND 7 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-251645- ROCKINGHAM-CASWELL- 1142 AM EST WED FEB 24 2016 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... ...TORNADO WATCH 26 IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. TORNADO WATCH. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THE MAIN THREAT WILL BE DAMAGING WINDS...WITH ISOLATED TORNADOES ALSO POSSIBLE. THE TIMING FOR THIS WILL BE BETWEEN NOON AND 7 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 24, 12:26 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1226 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM TSTM WND DMG 2 NW BOOMER 36.08N 81.27W
02/24/2016 WILKES NC 911 CALL CENTER
911 CALL CENTER REPORTS MULTIPLE TREES DOWN ALONG BOOMER
ROAD. TIME RADAR ESTIMATED.
&&
JMORROWLocal storm report, Feb 24, 12:33 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM TSTM WND DMG 3 W NORTH WILKESBORO 36.16N 81.19W
02/24/2016 WILKES NC 911 CALL CENTER
911 CALL CENTER REPORTS TREES DOWN ALONG CONGO ROAD NEAR
THE INTERSECTION OF CRYSEL RD.
&&
JMORROWLocal storm report, Feb 24, 12:38 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG 5 ESE GLADE VALLEY 36.46N 80.97W
02/24/2016 SURRY NC 911 CALL CENTER
SEVERAL LARGE BRANCHES DOWN AND DIME SIZED HAIL.
&&
LAURENLocal storm report, Feb 24, 12:40 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG 4 ENE DOBSON 36.40N 80.65W
02/24/2016 SURRY NC POST OFFICE
MAIL CARIER REPORTS SEVERAL LARGE BRANCHES LARGER THAN
THE SIZE OF HER WRIST DOWN ALONG SIMPSON MILL ROAD.
&&
JMORROWLocal storm report, Feb 24, 12:43 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM TSTM WND DMG 4 ENE DOBSON 36.40N 80.65W
02/24/2016 SURRY NC TRAINED SPOTTER
SPOTTER REPORTS QUARTER SIZED HAIL ALONG OLD CREED ROAD
NEAR MOUNT AIRY, NC.
&&
JMORROWLocal storm report, Feb 24, 12:45 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG 2 WSW MOUNT AIRY 36.50N 80.65W
02/24/2016 SURRY NC CO-OP OBSERVER
COOP OBSERVER REPORTS HAIL THE SIZE OF GOLF BALLS AT THE
MOUNT AIRY WATER TREATMENT PLANT.
&&
JMORROWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 11:02 AM EST | River Flood Warning | RNK | Charlotte, Halifax | 67 hr |
| Feb 24, 11:02 AM EST | River Flood Warning | RNK | Halifax | 3 days |
| Feb 24, 11:34 AM EST | Special Weather Statement | RNK | Carroll, City of Galax | 56 min |
| Feb 24, 12:37 PM EST | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 53 min |
| Feb 24, 1:12 PM EST | Special Weather Statement | RNK | Henry | 33 min |
| Feb 24, 1:37 PM EST | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 53 min |
| Feb 24, 1:55 PM EST | Severe Thunderstorm Warning | RNK | Pittsylvania | 65 min |
| Feb 24, 2:03 PM EST | Special Weather Statement | RNK | Bedford, Franklin | 27 min |
| Feb 24, 2:26 PM EST | Special Weather Statement | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg | 34 min |
| Feb 24, 2:26 PM EST | Severe Thunderstorm Warning | RNK | Halifax, Henry, Pittsylvania, City of Danville | 64 min |
| Feb 24, 2:41 PM EST | Tornado Warning | RNK | Pittsylvania, City of Danville | 34 min |
| Feb 24, 2:54 PM EST | Tornado Warning | RNK | Halifax, Pittsylvania, City of Danville | 36 min |
| Feb 24, 3:08 PM EST | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, Charlotte, Halifax, City of Lynchburg | 67 min |
| Feb 24, 3:15 PM EST | Tornado Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 30 min |
| Feb 24, 3:27 PM EST | Tornado Warning | RNK | Appomattox, Campbell | 33 min |
| Feb 24, 3:39 PM EST | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 66 min |
| Feb 24, 3:43 PM EST | Tornado Warning | RNK | Appomattox, Campbell, Charlotte | 32 min |
| Feb 24, 3:45 PM EST | Tornado Warning | RNK | Appomattox, Buckingham | 30 min |
| Feb 24, 3:52 PM EST | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 53 min |
| Feb 24, 4:13 PM EST | Tornado Warning | RNK | Charlotte, Halifax | 32 min |
| Feb 24, 4:34 PM EST | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 24 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.